Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Birmingham, AL

May 1, 2019Blount County, Alabama

NWS Birmingham, AL issued this special weather statement at May 1, 2019, 6:21 PM CDT for Blount County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2019, 6:21 PM CDT (23:21 UTC)
Expired
May 1, 2019, 6:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Blount County, AL

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS84 KBMX 012321
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed May 1 2019
 
ALZ017-012345-
Blount AL-
621 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT COUNTY UNTIL
645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 12 miles northeast of Oneonta, moving northeast at
25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Altoona, Snead, Susan Moore and Walnut Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3410 8630 3407 8632 3406 8633 3401 8633
      3407 8645 3418 8638
TIME...MOT...LOC 2321Z 220DEG 21KT 3409 8634 

$$

75 Linhares

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 1, 3:10 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 1, 3:10 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
310 PM CDT Wed May 1 2019

.SHORT TERM...
Through Tonight.

No, the calendar does not say June. However, our airmass and
setup today is very much summer like in nature. This afternoon,
we have a Western Atlantic surface ridge with onshore flow present
across Central Alabama around the back side of the ridge. That is
allowing increasing amounts of warm and moist air to infiltrate
into the area. In the upper levels, we have weak southwest flow
aloft with small perturbations moving through it. With the heat of
the afternoon, this has been enough to spark isolated to
scattered areas of convection. This is expected to last until a
few hours after sunset after we cool off some. Daytime heating has
been efficient with temperatures running above normal. The status
quo should continue for tonight into Thursday with no major
airmass changes expected.

08

.LONG TERM...
Thursday through Saturday.

/Previous long term discussion from 335 AM CDT Wed May 1 2019/

The well advertised blocking ridge of the Southeast Coast will
continue to provide above average temperature to our area, along
with an airmass supportive of showers and thunderstorms heading into
the weekend. The big forecast challenge despite the supportive
boundary layer continues to be lifting mechanisms for rain and
convective development. With southwesterly flow aloft between the
ridge and longwave trough across the Upper Plains, most storm tracks
have remained well to our northwest. Until a synoptic scale eastward
shift in the current pattern takes place area-wide rain and/or
thunderstorms will hold off, which appears to be the case at least
until Saturday. For now we'll be keeping an eye on upstream
convection and associated shortwaves on Thursday and Friday. Thus,
warm temperatures (low to upper 80s) are likely for Thu/Fri
afternoon highs, with an increasing trend in PoPs during this time.

Thursday: PoPs are low overall (15-30%) with some expectations that
afternoon heating will approach convective temperatures and lead to
isolated to scattered showers and thunderstorms. The best chance for
rain resides in the far northwest overnight Thursday where possible
activity may linger from a shortwave traveling northeastward from
the ArkLaTex into the Ohio Valley.

Friday: Rain chances have been increased to account for activity
along an inverted surface trough moving northwest out of the Bahamas
into the northeastern Gulf. This will help provide an increase in
moisture, as well as low-level vorticity such that showers and
thunderstorms will result. It appears most of this activity will
remain in Georgia, so areas across the east have been handled with
~40% PoPs. This can be fine-tuned with any trajectory changes of the
surface trough. Areas across the north also have similar chances
with activity along a surface frontal boundary as it drifts
southward from the Ohio Valley. This helps suggest a nudge eastward
in the trough/ridge pattern, with a shortwave/area of convection
progged to move northeastward into the ArkLaTex by Saturday
morning.

Saturday: With effects of a lingering frontal boundary possibly in
the Central Alabama area and an upcoming shortwave, Saturday rain
chances are the highest for this forecast period. Have bumped up
PoPs area-wide to 50-70% (best chances north of I-20) in expectation
that better synoptic forcing will provide focus, as well as the
surface front, both of which should have enough instability/moisture
to support thunderstorms development. With a decent mid-level jet
max (H5 winds 30-50 kts downstream of the shortwave), 0-6 km bulk
shear ~30 kts may be enough to get some stronger multicell
clusters going if other factors/timing can come together. Due to
the low predictability of those mesoscale variables this far out,
will continue to keep mention of severe weather out of the HWO.
Either way, the shortwave will be rather transient with an exit to
our northeast expected by early Sunday morning.

Sunday through Tuesday.

A quieter period of weather with drier conditions by Sunday
afternoon can be expected and is provided by synoptic scale height
falls across much of the Eastern CONUS. Have kept some slight chance
PoPs in for Sunday as there are some questions with how quickly
drier air can advect into the region. We should experience a
decreasing trend from the northwest with rain chances tapering off
towards the evening given current expected timing. Despite the
blocking ridge to our southeast out of the picture towards next
week, upstream ridging is expected to develop across the Southern
CONUS with an anomalous trough/upper-low across the Northeast. As a
result, a return of warm/hot weather is on the way including a shot
at low 90s for some places if trends with this upcoming ridge
continue to strengthen. An upper-low headed from the California
Coast towards the Desert Southwest during this time will help
dictate how much amplification of the ridge takes place. Either way,
a 'not-so-zonal' upper-level configuration is looking more likely
for the entire CONUS next week.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

We have a pattern typical of summer today with onshore flow and
heat induced convection possible for this afternoon and early
evening. Have introduced convection in for southern/eastern
terminals where the moisture/chances are the greatest. Otherwise,
southerly/some southwesterly winds are expected for this afternoon
with light overnight winds along with convection expected to
deteriorate in the hours after sunset.

08

&&

.FIRE WEATHER...

Overall warm conditions will continue through tonight. Isolated to
scattered convection is possible for portions of Central Alabama
through Thursday. Storm chances increase for Friday and into
Saturday, with improving conditions towards Sunday. Afternoon
relative humidity values are not expected to reach critical values
this week with increased low level moisture content. There are no
fire weather concerns at this time.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  87  63  85  63 /  20  20  20  50  30
Anniston    64  87  63  86  63 /  20  20  20  40  30
Birmingham  65  88  65  87  66 /  20  10  20  40  30
Tuscaloosa  65  88  65  87  65 /  20  10  20  30  30
Calera      64  86  64  85  64 /  20  10  20  40  30
Auburn      64  85  65  84  64 /  20  10  20  40  30
Montgomery  64  88  65  87  66 /  20  10  20  30  20
Troy        63  87  65  86  65 /  20  20  10  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/40
Hazardous weather outlook, May 1, 3:36 AM CDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
336 AM CDT Wed May 1 2019

ALZ011>015-017>050-021145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
336 AM CDT Wed May 1 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 1, 5:12 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
512 PM CDT Wed May 1 2019

ALZ037-045-012300-
Tallapoosa AL-Macon AL-
512 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MACON AND SOUTH
CENTRAL TALLAPOOSA COUNTIES UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tallapoosa City, or over Tallassee, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tuskegee, Tallassee, Franklin, Martin Dam, Liberty City, Reeves
Airport, Tallapoosa City, Southern Lake Martin, Yates Dam, Reeltown
and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3245 8575 3247 8588 3248 8586 3248 8588
      3250 8589 3265 8589 3266 8590 3268 8591
      3270 8591 3270 8570
TIME...MOT...LOC 2212Z 186DEG 13KT 3254 8585

32/Davis
Special weather statement, May 1, 5:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
524 PM CDT Wed May 1 2019

ALZ036-037-043-012315-
Tallapoosa AL-Coosa AL-Elmore AL-
524 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE...
SOUTHWESTERN TALLAPOOSA AND SOUTHEASTERN COOSA COUNTIES UNTIL 615 PM
CDT...

At 523 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Equality to near Kent. Movement was
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Alexander City, Equality, Martin Dam, Eastern Lake Martin, Western
Lake Martin, Southern Lake Martin, Kowaliga Bridge, Wind Creek State
Park, Still Waters Resort, Northern Lake Martin, Fishpond, Yates Dam,
Blue Creek Marina and Yates Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3291 8599 3271 8575 3256 8589 3279 8613
TIME...MOT...LOC 2223Z 233DEG 9KT 3275 8606 3261 8589

32/Davis
Special weather statement, May 1, 5:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
530 PM CDT Wed May 1 2019

ALZ030-012315-
Sumter AL-
530 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm over
York, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Livingston, York, Cuba, Epes, Bluffport, Boyd, The University Of West
Alabama, Old Mallard Airport and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8826 3270 8809 3270 8811 3269 8812
      3268 8809 3269 8805 3269 8804 3267 8806
      3267 8805 3264 8807 3264 8808 3262 8808
      3240 8822 3246 8839
TIME...MOT...LOC 2230Z 204DEG 22KT 3248 8828

32/Davis
Local storm report, May 1, 5:35 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     LIGHTNING        1 SSW WETUMPKA          32.52N 86.21W
05/01/2019                   ELMORE             AL   EMERGENCY MNGR

            LIGHTNING HAS PRODUCED A STRUCTURE FIRE ON
            RIVER RIDGE ST.

&&

MAL
Local storm report, May 1, 6:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 N UNIVERSITY OF WEST  32.65N 88.19W
05/01/2019  E0.25 INCH       SUMTER             AL   FIRE DEPT/RESCUE

            PEA TO 1/2 INCH HAIL AND WINDS ESTIMATED AT
            45 MPH BRIEFLY ALONG INTERSTATE 20/59 NORTH
            OF LIVINGSTON.

&&

MAL
Special weather statement, May 1, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT Wed May 1 2019

ALZ017-012345-
Blount AL-
621 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT COUNTY UNTIL
645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 12 miles northeast of Oneonta, moving northeast at
25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Altoona, Snead, Susan Moore and Walnut Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3410 8630 3407 8632 3406 8633 3401 8633
      3407 8645 3418 8638
TIME...MOT...LOC 2321Z 220DEG 21KT 3409 8634

75 Linhares

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:57 PM CDTSpecial Weather StatementBMXMontgomery48 min
May 1, 4:35 PM CDTSpecial Weather StatementBMXElmore40 min
May 1, 4:48 PM CDTSevere Thunderstorm WarningBMXElmore42 min
May 1, 5:12 PM CDTSpecial Weather StatementBMXMacon48 min
May 1, 5:24 PM CDTSpecial Weather StatementBMXTallapoosa51 min
May 1, 5:30 PM CDTSpecial Weather StatementBMXSumter45 min
May 1, 6:31 PM CDTSpecial Weather StatementBMXEtowah29 min
May 1, 6:42 PM CDTSpecial Weather StatementBMXSt. Clair33 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.